Kansas, 2012Damaging Wind in Kansas, July 18, 2012
July 18, 2012 · NWS EAX · 1 event in 1 county or zone
A convective complex moved east into Doniphan County, during the evening hours of July 18, 2012. Wind damage was reported in Doniphan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A convective complex moved east into Doniphan County, during the evening hours of July 18, 2012. Wind damage was reported in Doniphan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 18, 5:03 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 18, 5:03 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 PM CDT WED JUL 18 2012
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
Short term (Tonight through Friday)...
Heat continues to be the primary focus for the short term forecast
as a longwave ridge shifts eastward into the central CONUS. 850 hPa
temps in the 22 to 24 C range easily mixed into the triple digits
across the region today, and with similar to slightly warmer 850
temperatures on Thursday and increased convergence ahead of the
approaching surface boundary, temperatures will again soar into the
100 to 105 degree range by late afternoon. Decided to lower
dewpoints by a few degrees for this afternoon through Friday due to
mixing of near surface moisture, which resulted in slightly lower
maximum heat indices of around 100 to 106 in the southwestern two
thirds of the CWA, and around 100 in the northeast. Temperatures
will be slightly cooler on Friday following the frontal passage
especially in the north, but will not provide significant relief
from the excessive heat. Although heat indices may be marginal in
the northeast where temperatures fall a few degrees on Friday and
Saturday, kept the heat advisory going in that area due to the
longevity of heat indices at or above 100 degrees.
Isolated showers and thunderstorms continue to be possible along the
surface front as it drops south and east tonight through Thursday.
The best upper level support will be present tonight as a midlevel
shortwave trough travels eastward across portions of southern Iowa
and northeastern Missouri; however, low moisture content and weak
surface forcing will prevent widespread development. If any robust
isolated storms can develop, the only severe weather threat should
be wind, and will be marginal at best. Forcing weakens and high
pressure builds eastward as the front drops southeast on Thursday,
tapering the chance of any precipitation to far eastern portions of
the CWA. Precipitation chances will end altogether on Thursday night,
and conditions should recover their base state by Saturday.
Laflin
Saturday - Wednesday:
Main issue through the extended deals with the heat, how hot it will
get and how long it will last. After a bit of a very minor cool down
in our northeastern zones Friday and possibly Saturday, the upper
ridge will build with a vengeance into the Lower Missouri River
Valley. This will result in widespread 100 to 105 degree readings
through at least Wednesday. The going forecast already had these
temperatures going so did not change much from that forecast. The
forecast initialization populated some small chances for
precipitation for Tuesday and Wednesday. See no chance for
precipitation on Tuesday as strong warm advection aloft should cap
things off. Wednesday looks similar with even warmer temperatures at
700 mb capping off the atmosphere. So the extended will be dry with
100+ heat which will really exacerbate the ongoing drought in the
region.
There may perhaps be a glimmer of relief by the end of the week as a
series of waves moving across the Northern Plains flattens the ridge
and may shunt the worst of the heat to our south. But cool down is
relative in this pattern as we would still be well above normal with
temperatures in the mid to upper 90s instead of the 100s. This could
also bring isolated to widely scattered showers/storms to the region
for late next week but for any relief to the drought does not look
likely for foreseeable future.
CDB
&&
.AVIATION...
23Z observational data/satellite imagery indicates that convective
temperatures have been exceeded along an axis extending from the OK
panhandle through northeast KS. Despite the extremely hot
conditions, instability remains quite limited owing to warm mid
level temperatures which have only cooled nominally along a weak
500mb trough axis. Given the very dry air in place and the onset of
diurnal cooling, considerable uncertainty remains as to just how far
east thunderstorms near MHK will persist before dissipating and
think the stronger play is to avoid mention in the TAFs altogether.
Otherwise, VFR conditions expected overnight with scattered
high-based clouds that outside of convective debris will dissipate
early this evening. Winds will remain south-southwest at around 8-10
knots and persist overnight. A weak backdoor front will approach
from the northeast tomorrow morning, doing little more than reduce
the winds to a light/variable character for much of the day
Thursday. No significant threat for convection exists at this time.
Bookbinder
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT Sunday FOR MOZ001>008-011>017-
020>025-030>033-038>040-043>046-053-054.
EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR MOZ028-029-037.
KS...HEAT ADVISORY until 7 PM CDT Sunday FOR KSZ025-057-060-102.
EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR KSZ103>105.
&&
WFO EAXHazardous weather outlook, Jul 18, 5:24 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT WED JUL 18 2012
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
624 PM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
A CLUSTER OF THUNDERSTORMS ONGOING NEAR MANHATTAN KANSAS AS OF 6 PM
COULD REACH THE KANSAS AND MISSOURI BORDER JUST WEST OF KANSAS CITY
AFTER 8 PM. IT IS EXPECTED THAT MOST OF THIS ACTIVITY WILL DIMINISH
WITH SUNSET...BUT ANY STORMS THAT DO HOLD TOGETHER WILL BE CAPABLE
OF PRODUCING GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HOT TEMPERATURES ARE FORECAST THROUGH THE WEEKEND INTO EARLY NEXT
WEEK. DAYTIME HIGHS WILL GENERALLY BE IN THE UPPER 90S TO LOWER
100S...AND LOW TEMPERATURES WILL DROP ONLY INTO THE LOWER TO MIDDLE
70S...WITH LOCALLY WARMER READINGS IN THE GREATER KANSAS CITY AREA.
HEAT INDICES WILL CONTINUE TO CLIMB INTO THE 100 TO 110 DEGREE
RANGE EACH AFTERNOON THROUGH SATURDAY. A HEAT ADVISORY REMAINS IN
EFFECT FOR THE ENTIRE AREA THROUGH SUNDAY...WITH THE EXCEPTION OF
THE KANSAS CITY METRO... WHERE WORSENING CONDITIONS WARRANT AN
EXCESSIVE HEAT WARNING.
A FEW THUNDERSTORMS MAY BE POSSIBLE AGAIN ON THURSDAY...MAINLY OVER
NORTHEAST INTO CENTRAL MISSOURI AS WELL AS ADJACENT EAST-CENTRAL
KANSAS. RAINFALL IS EXPECTED TO BE SPOTTY...AND THE OVERALL THREAT
FOR SEVERE WEATHER IS LOW. HOWEVER...ANY STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY STRONG WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BOOKBINDER
Thunderstorm Wind, Doniphan
- When
- July 18, 6:30 PM CST
- Where
- Doniphan County, 2.76 mi S of Denton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 39.690, -95.270
Several barns were destroyed, including the historic Round Barn landmark. Thunderstorm wind gusts were estimated up to 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401008.